Severe pseudomembranous enterocolitis in a child: case report and literature review


    loading  Checking for direct PDF access through Ovid

Abstract

Antibiotic-associated pseudomembranous enterocolitis (PMC), an inflammatory gastrointestinal disease mediated by toxins produced by Clostridium difficile, is increasingly recognized in the pediatric population. We report a case of fulminant PMC in an otherwise normal 2½-year-old child after antibiotic therapy given for a routine childhood illness. The patient had debilitating colitis marked by severe diarrhea, a generalized electrolyte derangement, an extreme protein-losing enteropathy state, rectal prolapse, ascites, pleural effusion, varicella and multiple relapses. The child required specific antimicrobial therapy as well as aggressive supportive care to achieve recovery. A review of the literature for pediatric cases of PMC revealed reported cases in all age groups; the youngest was 5 days old. There were 9 deaths in 43 cases for a mortality rate of about 20%. All but 2 of the cases were associated with antibiotic therapy. The antibiotics most frequently implicated were ampicillin (15), penicillin (11), cephalosporins (7), amoxicillin (6) and clindamycin (5). The onset of symptoms of PMC can begin at any time while the child is taking an antibiotic or up to 21 days after it is discontinued. Children with underlying gastrointestinal motility disorders such as Hirschsprung's disease are predisposed to PMC. Fulminant PMC is a serious but uncommon infectious disease of infancy and childhood, occurring as a complication of routine antibiotic therapy for common childhood illnesses.

    loading  Loading Related Articles